Re: Question about vicodin?
Nice to meet you. Sorry to do so when you are stuck between a rock and a hard place. It is a place that so many of us in life find ourselves. A good perrcentage of us on this board started from the same kind of situation as you and when we reached the crossroads, we made a wrong turn.
I can only share my own experience with pain meds and do it without passing any judgement on your use, okay? Yes, every single person who uses pain meds on a long term basis is going to develop a tolerance and a dependency. That does not equate with addiction. The effect of our dose will become less and less effective. For me, the doses were upped along the way and the drugs were changed as time went by.
For me, I really believe that not only did my tolerance of the drug increase, but my tolerance to handle pain decreased. The more I used the meds, the less I tried any non-narcotic measures to find relief. What had begun as treatment for some serious surgery slowly turned to me using the meds to treat any and all kinds of pain. If I got a bad headache, I would use narcotics for it rather tha trying simple aspirin first. Overkill. I put exercise and physical therapy on the back burner. And then I crossed a line and started to use the narcotics for not just physical pain, but mental and emotional pain as well. I can not tell you the day or the event that happened when I did this, but that I did it is for sure. And that was the beginning of my downfall.
I have no doubt that you suffer with pain. And the course of what is happening to you as far as the meds is a pretty predictable course. I know that many chronic pain patients are put on med vacations to do exactly what you asked about.... to allow the tolerance level to diminish so that the meds become more effective again. So to cut your dose for a period of time is a med vacation that is less drastic than stopping them totally for a while. Expect your pain levels to rise during any sort of vacation. Know, though, that part of the rise is due to the actual decrease in the opiate and not just the true pain level. Opiate withdrawal creates a unique set of issues with our pain levels.
Please be very objective as you read my (or any) responses on this board. Because it is an addiction board, we tend to tiptoe lightly when it comes to narcotic use. However, chronic pain is devastating and must be dealt with in some way. For me, it had meant a total life change. I have retired early and become eligible for Disability. Not working means I now use my time to deal in a different way with my pain. I use my time to rest and elevate and am able to better endure the pain without the hustle and bustle of a working life.
I really think that a discussion with your doctor is needed and be totally honest with him in your concerns. develop a plan with him about your situation.
Wishing you well